Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 161, NWS Sioux Falls, SD

May 24, 2004Aurora County, Douglas County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 24, 2004, 10:16 AM CDT for Aurora County, Douglas County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2004, 10:16 AM CDT (15:16 UTC)
Expired
May 24, 2004, 10:45 AM CDT
In force
29 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Aurora County, SD, Douglas County, SD

The radar

The Sioux Falls radar (KFSD), 148 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 10:10 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 3.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

703 
WUUS53 KFSD 241516
SVRFSD
SDC003-043-241545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 AM CDT MON MAY 24 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST AURORA COUNTY IN SOUTHEAST SOUTH DAKOTA
  WESTERN DOUGLAS COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 1045 AM CDT

* AT 1011 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 9 MILES WEST OF HARRISON...OR ABOUT 21 MILES
  NORTHWEST OF LAKE ANDES...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARRISON AROUND 1025 AM CDT
  STICKNEY AROUND 1035 AM CDT

LAT...LON 4349 9870 4338 9867 4347 9831 4365 9843

$$

WB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:15 AM CDT, 7 hours 1 minute earlier.

Area forecast discussion, May 24, 3:15 AM CDT, 7 hours 1 minute before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 AM CDT MON MAY 24 2004

.DISCUSSION...
PRECIP OVR FAR WRN CWA WEAKENING AS IT MOVES E INTO UPPER RIDGE
AXIS. WL KEEP A SMALL CHC OF RW- EARLY MORNING W OF I29. BETTER
ACTIVITY WL DEVELOP THIS AFTN AS S/W MOVE NEWD THRU CNTRL PLAINS
WITH BNDRY OVR SRN NEB AND SRN IA LIFTS SLOWLY NWD...AND CDFNT MOVE
ACRS CWA. THIS SHUD HELP TO TRIGGER SCT TRW ACRS THE CWA...ENDING FM
W TO E LATE THIS AFTN AND EVE. THREAT OF SVR WX LATE AFTN AND EVE
ACRS NW IA AS AIRMASS IN THAT AREA BECOMES UNSTABLE.

AFTER PRECIP ENDS THIS EVE...SHUD SEE SOME CLEARING BEHIND S/W. ON
TUES... CYC FLOW ALOFT WL SPREAD STRATUS SWD ACRS CWA AND WL GO
MOCLDY N. CUD BE A FEW RW- SRN CWA AS ANOTHER WAVE MOVES ACRS CNTRL
PLAINS. HWVR...LOW LEVELS QUITE DRY AND IT MAY ONLY TURN OUT TO BE
VIRGA. SO WL LEAVE DRY FOR NOW. TEMPS TODAY WL BE WARMEST SERN CWA
WHERE PERHAPS A LTL SUN WL OCCUR. ON TUES...CAA WL KEEP TEMPS BL
NORM.

SHUD WARM UP NICELY AHEAD OF NEXT FNT WHICH WL MOVE ACRS CWA LATE
WED NITE INTO THU MORN. HAVE DROPPED PRECIP DURING DAY HOURS...BUT
PERHAPS JUST ENUF LIFT AHEAD OF FNT LATE WED NITE INTO THU MORN E OF
I29 TO PUT A SMALL POP IN.

LOOKS LIKE ANOTHER S/W FRI AFTN AND NIGHT MAY TRIGGER SCT TRW. POT
FOR SVR WX NOT GREAT...BUT AGAIN CUD SEE HEAVY RAINS SERN CWA. STILL
QUITE A FEW DAYS AWAY AND TIMING OF S/WS WL BE DIFFICULT ALONG WITH
PLACEMENT.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, May 24, 9:51 AM CDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
951 AM CDT MON MAY 24 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE FROM WEST TO EAST
THIS MORNING. THERE WILL BE A THREAT FOR LARGE HAIL...UP TO
QUARTER SIZE...GENERALLY ALONG AND SOUTH OF INTERSTATE 90. THE
THREAT WILL SHIFT FROM SOUTH CENTRAL SOUTH DAKOTA THIS
MORNING...TO SOUTHEAST SOUTH DAKOTA...NORTHEAST NEBRASKA AND
NORTHWEST IOWA THIS AFTERNOON.

FLOODING...
THE LITTLE SIOUX RIVER AT LINN GROVE IS EXPECTED TO REMAIN
SLIGHTLY ABOVE FLOOD STAGE TODAY. THIS WILL CAUSE SOME MINOR
FLOODING OF AGRICULTURAL LAND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 900 AM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 9:53 AM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas22 min
May 24, 11:47 AM CDTSevere Thunderstorm WarningFSDYankton28 min
May 24, 12:17 PM CDTSevere Thunderstorm WarningFSDClay28 min
May 24, 12:46 PM CDTSevere Thunderstorm WarningFSDClay, Union29 min
May 24, 12:49 PM CDTSevere Thunderstorm WarningFSDClay, Union26 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.